Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Des Moines, IA

June 10, 2002Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2002, 11:53 PM CDT for Audubon County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 11:53 PM CDT (04:53 UTC)
Expired
Jun 11, 2002, 12:45 AM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4189 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110453
SVRDSM
IAC009-110545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 1245 AM CDT

* AT 1149 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF GRAY TO 10
  MILES WEST OF BRAYTON...OR FROM 60 MILES NORTHEAST OF COUNCIL
  BLUFFS TO 43 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 50
  MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR EXIRA AND AUDUBON AROUND MIDNIGHT.

OTHER WARNING LOCATIONS INCLUDE GRAY...BRAYTON AND KIMBALLTON.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR WESTERN IOWA.

LAT...LON 4187 9509 4151 9505 4153 9472 4185 9476

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 3:50 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT MON JUN 10 2002

COMPLICATED FORECAST TO DEAL WITH TODAY AS THERE ARE A FEW THINGS
GOING ON AT ONCE.  OF IMMEDIATE CONCERN IS THE VORT MAX PULLING NE
OUT OF KS/NE TOWARDS IA.  THIS IS MOVING INTO AN AREA WITH
SUBSTANTIALLY LESS CAP...GOOD MOISTURE AND MODERATE INSTABILITY.
THE CAVEAT...CLOUD COVER PRODUCED FROM AN EARLIER VORT MAX.  THIS
WILL LIKELY PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL THE VORT MAX
MOVES CLOSER...SOMETIME LATER THIS EVENING.  NEXT CONCERN IS SOME
THUNDERSTORMS DEVELOPING OVER SERN NEB...ON THE NRN EDGE OF THE VORT
MAX.   THESE SHOULD BEHAVE THEMSELVES AS THEY MOVE INTO IOWA AND WE
ARE NOT EXPECTING MUCH IN THE WAY OF RAINFALL/SVR WX.

THE NEXT PROBLEM IS THE COLD FRONT WHICH CONTINUES TO MAKE PROGRESS
ACROSS THE DKTAS AND NEB HEADING INTO IA.  THERE IS NOT MUCH PUSH TO
THE SRN END OF THE FRONT BUT A SHORTWAVE SHOULD PUSH ACROSS THE NRN
HALF OF THE STATE TONIGHT DRAGGING THE FRONT ALONG WITH IT.   BY
TUESDAY MORNING THE FRONT IS EXPECTED TO BE SOMEWHERE ALONG AN ALO
TO DSM TO RDK.  MOISTURE AND MODERATE INSTABILITY WILL ALLOW THE
ATMOSPHERE TO RELOAD FAIRLY QUICKLY TUESDAY EARLY AFTERNOON...AFTER
THE MORNINGS CONVECTION...THUS GIVING US ANOTHER ROUND OF
THUNDERSTORMS.  THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND
THE PRIMARY THREAT.  THE FRONT THEN STALLS A BIT THROUGH TUESDAY
EVENING CONTINUING THE THREAT FOR STORMS OVER THE SERN QUARTER OF
THE CWA.  HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND THE FRONT
PUSHING THE FRONT INTO NRN MO BEFORE STALLING IT OUT ONCE AGAIN.
PRECIP SHOULD END OVER THE CWA BY EARLY WEDNESDAY MORNING FOLLOWED
BY SOME CLEARING WITH COOLER TEMPS.  THE END OF THE WEEK WILL BE
FAIRLY TRANQUIL BEFORE AN ACTIVE START TO NEXT WEEK.

THE EXTENDED BECOMES PROBLEMATIC AS ANOTHER LOW DEVELOPS OVER ERN
NEB AND THE DKTAS WITH A WRM FNT EXTENDING...AND VACILLATING
BETWEEN NRN IA AND SRN MN.  CONVECTION WILL OCCUR ALONG AND N OF
THIS BOUNDARY BUT JUST WHERE IT WILL OCCUR IS THE PROBLEM.  FOR NOW
I HAVE PUT A CHANCE IN STARTING LATE SATURDAY THROUGH MONDAY.

.DSM...NONE

FAB

In the hours before

Local storm report, Jun 10, 11:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    RICKETTS                  IA   WIND DAMAGE
06/10/02   CRAWFORD                       UPROOTED TREES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    DENISON                   IA   WIND DAMAGE
06/10/02   CRAWFORD                       LARGE TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:11 PM CDTSevere Thunderstorm WarningDMXCrawford49 min
Jun 10, 11:35 PM CDTSevere Thunderstorm WarningDMXCarroll55 min
Jun 11, 12:42 AM CDTSevere Thunderstorm WarningDMXBoone, Webster63 min
Jun 11, 12:59 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright46 min
Jun 11, 1:17 AM CDTSevere Thunderstorm WarningDMXKossuth43 min
Jun 11, 1:24 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.